Alert archive / Kansas / Tornado Warnings in 2024
Tornado Warning 4, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Mar 13, 2024, 8:19 PM CDT for 4 counties in Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 13, 2024, 8:19 PM CDT (01:19 UTC)
- Expired
- Mar 13, 2024, 8:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.75 in
Counties Jackson County, KS, Pottawatomie County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 32 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 13, 8:33 PM CDT | TORNADO | 1 Nw Rossville, KS | Public reports relayed by Emergency Management of a tornado on the ground at 62nd and Valencia near Rossvile. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 13, 5:43 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.3 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1683 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 8.2
The text
As transmitted.
773
WFUS53 KTOP 140119
TORTOP
KSC085-149-177-197-140145-
/O.NEW.KTOP.TO.W.0004.240314T0119Z-240314T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
819 PM CDT Wed Mar 13 2024
The National Weather Service in Topeka has issued a
* Tornado Warning for...
Northwestern Shawnee County in east central Kansas...
Northeastern Wabaunsee County in east central Kansas...
Southeastern Pottawatomie County in northeastern Kansas...
Southwestern Jackson County in northeastern Kansas...
* Until 845 PM CDT.
* At 819 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Maple Hill, moving northeast at 15 mph.
HAZARD...Tornado and baseball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Rossville, St. Marys, Maple Hill, and Delia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3921 9573 3906 9602 3913 9611 3923 9609
3926 9603
TIME...MOT...LOC 0119Z 221DEG 14KT 3912 9604
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN
$$
Jones1 follow-up statement
780
WWUS53 KTOP 140133
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
833 PM CDT Wed Mar 13 2024
KSC085-149-177-197-140145-
/O.CON.KTOP.TO.W.0004.000000T0000Z-240314T0145Z/
Shawnee-Wabaunsee-Pottawatomie-Jackson-
833 PM CDT Wed Mar 13 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
NORTHWESTERN SHAWNEE...NORTHEASTERN WABAUNSEE...SOUTHEASTERN
POTTAWATOMIE AND SOUTHWESTERN JACKSON COUNTIES...
At 833 PM CDT, a confirmed tornado was located over Rossville, moving
northeast at 20 mph.
HAZARD...Damaging tornado and baseball size hail.
SOURCE...Weather spotters confirmed tornado just north of Rossville.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Rossville, St. Marys, Maple Hill, and Delia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3921 9573 3906 9602 3913 9611 3923 9609
3926 9603
TIME...MOT...LOC 0133Z 227DEG 15KT 3916 9595
TORNADO...OBSERVED
MAX HAIL SIZE...2.75 IN
$$
JonesWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Mar 13, 6:47 PM CDT, 1 hour 32 minutes earlier. Its key messages:
- Thunderstorms remain likely (60-90%) across the area this evening.
- The main hazard with any thunderstorm is very large hail, though damaging winds and a few tornadoes are also possible.
- Showers and storms become more isolated into Thursday, followed by drier and cooler weather late this week into the weekend.
Area forecast discussion, Mar 13, 6:47 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Topeka KS 647 PM CDT Wed Mar 13 2024 .KEY MESSAGES... - Thunderstorms remain likely (60-90%) across the area this evening. - The main hazard with any thunderstorm is very large hail, though damaging winds and a few tornadoes are also possible. - Showers and storms become more isolated into Thursday, followed by drier and cooler weather late this week into the weekend. && .UPDATE... Issued at 548 PM CDT Wed Mar 13 2024 A Severe Thunderstorm and Tornado Watch have been issued through 1 AM CDT. && .DISCUSSION... Issued at 255 PM CDT Wed Mar 13 2024 19Z water vapor imagery shows a 500mb speed max rounding the base of the upper trough as it crosses the Rockies. The associated sfc low is centered in the TX/OK panhandles into far southwest KS with its warm front stretched near the I-70 corridor early this afternoon. Dew points in the warm sector in southeast and east central KS have increased into the mid to upper 50s, with 60-degree readings still mainly in OK outside of a few isolated locations in far eastern KS. Of note is the fact that the low-level moisture appears to have stalled somewhat behind the warm front, as dew points along I-70 are still in the 40s. For the rest of this afternoon into the evening, the focus for convective initiation has been along the warm front with thunderstorms quickly moving northeastward. However, subtle changes in trends (such as that noted in the previous paragraph about lagging moisture) lead to lingering questions on exactly how far north or south storms will initiate and exactly what time. Most CAMs continue to highlight supercells firing along the front around 01Z, but some guidance has showed discrete cells developing as early as 22-23Z closer to the triple point towards central KS and that possibility cannot be discounted. RAP/HRRR forecast soundings indicate the cap should erode by 21-22Z, and sfc winds along the warm front are forecast to back slightly between this time and 00Z. This would act to increase low-level SRH with hodographs becoming increasingly favorable to ingest streamwise vorticity. The better upper-level support still looks to arrive as the 500mb jet streak approaches with the area set in the exit region, and as the LLJ strengthens after 00Z, which is likely the reason for higher storm coverage by that time. It is also worth noting that while the RAP has 0-1km SRH as high as 300-400 m2/s2 this evening, it is south of the warm front and more associated with the LLJ. All of this is to say, the time window for tornadoes remains quite narrow, but if a discrete storm were to develop in the aforementioned environment late this afternoon, it would become severe quickly. The bigger concern with any storms throughout the afternoon or evening is large or very large hail with instability, mid-level lapse rates, and deep-layer shear well supportive of that threat. The severe weather threat should come to an end by midnight as instability wanes and the majority of convection moves northeast into NE. There looks to still be some isolated activity behind the cold front associated with the sfc low, and that boundary is slow to move across the area. It looks to potentially stall in central KS overnight and slowly move across the area Thursday morning and eventually exit by mid-afternoon. Sfc high pressure builds in by Friday, with cooler and drier air filtering in for the end of the week into the weekend. Highs in the 60s are forecast Friday and Saturday, then cooling into the 50s for Sunday and Monday behind a secondary push of cooler air from the northern stream trough while a cut-off low circulates over the southwestern CONUS. A warm-up then looks to arrive by next Tuesday. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 636 PM CDT Wed Mar 13 2024 Storms continue to develop just south of the terminals. Should lift north into the terminals over the next hour or two. May need to adjust timing slightly earlier if progression is faster. Coverage should increase so may be able to transition VCTS to TSRA once a track to storms develop more into the terminals. Expect the frontal system to and low center to transition through the area over the next 6 hrs or so. This will cause and abrupt change to the winds as the which will change to the NNW. Winds increase into the morning and afternoon tomorrow. Stratus deck through the morning and afternoon tomorrow expected to remain within marginal VFR conditions. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Jones DISCUSSION...Picha AVIATION...Drake
Hazardous weather outlook, Mar 13, 5:48 PM CDT, 2 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 548 PM CDT Wed Mar 13 2024 KSZ022>024-026-035>040-054>056-058-142300- Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey- 548 PM CDT Wed Mar 13 2024 ...TORNADO WATCH 37 IN EFFECT UNTIL 1 AM CDT THURSDAY... This Hazardous Weather Outlook is for central Kansas, east central Kansas and northeast Kansas. .DAY ONE...Tonight. A Tornado Watch has been issued. See weather.gov/top for more details. Thunderstorms are forecast to develop during the late afternoon and evening hours across northeast and north central Kansas and could quickly become severe. The likely window for thunderstorm development is between 5 and 8 pm. The storms will be capable of producing very large hail over two inches in diameter, damaging wind gusts, and even a tornado or two. The storms should move to the north and northeast through the evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There could be some thunderstorms across northeast and east central Kansas Thursday. These storms are not expected to be severe but could still produce a lightning hazard for those outside. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report hail of one inch or larger, wind damage, tornados and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ008>012-020-021-034-142300- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Ottawa- 548 PM CDT Wed Mar 13 2024 ...SEVERE THUNDERSTORM WATCH 36 IN EFFECT UNTIL MIDNIGHT CDT TONIGHT... This Hazardous Weather Outlook is for north central Kansas and northeast Kansas. .DAY ONE...Tonight. A Severe Thunderstorm Watch has been issued. See weather.gov/top for details. Thunderstorms are forecast to develop during the late afternoon and evening hours across northeast and north central Kansas and could quickly become severe. The likely window for thunderstorm development is between 5 and 8 pm. The storms will be capable of producing very large hail over two inches in diameter, and damaging wind gusts to 70 mph. The storms should move to the north and northeast through the evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There could be some thunderstorms across northeast and east central Kansas Thursday. These storms are not expected to be severe but could still produce a lightning hazard for those outside. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report hail of one inch or larger, wind damage, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ059-142300- Anderson- 548 PM CDT Wed Mar 13 2024 This Hazardous Weather Outlook is for east central Kansas. .DAY ONE...Tonight. A few thunderstorms are possible this evening. While the greatest threat for severe weather will be north of Anderson County, there is still a very slight chance (less than 20%) that a severe storm could impact Anderson County with large hail and damaging wind. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There could be some thunderstorms across northeast and east central Kansas Thursday. These storms are not expected to be severe but could still produce a lightning hazard for those outside. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report hail of one inch or larger, wind damage, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, Mar 13, 7:35 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
735 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM Hail Alma 39.02N 96.29W
03/13/2024 M1.50 inch Wabaunsee KS Fire Dept/Rescue
Ping Pong Ball size hail reported in Alma.
&&Local storm report, Mar 13, 7:51 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
751 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM Tornado 3 NE Alta Vista 38.89N 96.45W
03/13/2024 Wabaunsee KS Fire Dept/Rescue
&&Local storm report, Mar 13, 8:02 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
802 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM Hail Junction City 39.03N 96.83W
03/13/2024 M1.00 inch Geary KS Trained Spotter
&&Local storm report, Mar 13, 8:05 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
805 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM Hail 3 SW Junction City 39.00N 96.86W
03/13/2024 E1.50 inch Geary KS Trained Spotter
&&
BDLocal storm report, Mar 13, 8:09 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
809 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM Hail 2 WSW Alma 39.01N 96.32W
03/13/2024 M4.00 inch Wabaunsee KS Law Enforcement
Softball size hail reported by law
enforcement 2 WSW of Alma.
&&Local storm report, Mar 13, 8:16 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
816 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM Tornado 4 SW Alma 38.98N 96.34W
03/13/2024 Wabaunsee KS Law Enforcement
Law Enformcement reporting a tornado on the
ground.
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 7:26 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 34 min |
| Mar 13, 7:29 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary | 31 min |
| Mar 13, 7:31 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 29 min |
| Mar 13, 7:42 PM CDT | Tornado Warning | TOP | Geary, Morris, Wabaunsee | 33 min |
| Mar 13, 7:48 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 42 min |
| Mar 13, 7:52 PM CDT | Tornado Warning | TOP | Geary, Wabaunsee | 23 min |
| Mar 13, 7:58 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Riley | 47 min |
| Mar 13, 8:02 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 43 min |
| Mar 13, 8:04 PM CDT | Tornado Warning | TOP | Riley, Wabaunsee | 26 min |
| Mar 13, 8:10 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie, Riley | 35 min |
| Mar 13, 8:27 PM CDT | Tornado Warning | TOP | Wabaunsee | 33 min |
| Mar 13, 8:36 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 39 min |
| Mar 13, 8:40 PM CDT | Tornado Warning | TOP | Jackson, Shawnee | 35 min |
| Mar 13, 8:42 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 33 min |
| Mar 13, 8:45 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 45 min |
| Mar 13, 9:05 PM CDT | Tornado Warning | TOP | Jackson | 25 min |
| Mar 13, 9:12 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley, Wabaunsee | 33 min |
| Mar 13, 9:24 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 36 min |
| Mar 13, 9:37 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 38 min |
| Mar 13, 9:43 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 47 min |
| Mar 13, 9:43 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 47 min |
| Mar 13, 9:50 PM CDT | Tornado Warning | TOP | Jefferson | 25 min |
| Mar 13, 10:03 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 27 min |
| Mar 13, 10:22 PM CDT | Special Weather Statement | TOP | Jackson | 38 min |
| Mar 13, 10:36 PM CDT | Special Weather Statement | TOP | Clay | 24 min |
| Mar 13, 10:38 PM CDT | Special Weather Statement | TOP | Jefferson | 22 min |
| Mar 13, 10:48 PM CDT | Special Weather Statement | TOP | Washington | 27 min |
| Mar 13, 10:51 PM CDT | Special Weather Statement | TOP | Cloud | 39 min |
| Mar 13, 10:53 PM CDT | Special Weather Statement | TOP | Jefferson | 37 min |
| Mar 13, 10:58 PM CDT | Special Weather Statement | TOP | Washington | 47 min |
| Mar 13, 11:04 PM CDT | Special Weather Statement | TOP | Ottawa | 41 min |
| Mar 13, 11:18 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 27 min |
| Mar 13, 11:34 PM CDT | Special Weather Statement | TOP | Cloud | 26 min |
| Mar 13, 11:38 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa, Washington | 37 min |
| Mar 14, 12:00 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Washington | 30 min |
| Mar 14, 12:19 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Pottawatomie, Riley, Washington | 26 min |
| Mar 14, 12:41 AM CDT | Special Weather Statement | TOP | Brown | 34 min |
| Mar 14, 12:43 AM CDT | Special Weather Statement | TOP | Marshall | 47 min |
| Mar 14, 1:01 AM CDT | Special Weather Statement | TOP | Pottawatomie | 29 min |
| Mar 14, 1:05 AM CDT | Special Weather Statement | TOP | Lyon | 25 min |
| Mar 14, 1:20 AM CDT | Special Weather Statement | TOP | Jackson, Nemaha | 40 min |
| Mar 14, 1:32 AM CDT | Special Weather Statement | TOP | Anderson, Coffey, Franklin | 43 min |
| Mar 14, 1:52 AM CDT | Special Weather Statement | TOP | Brown, Jackson | 38 min |
| Mar 14, 1:52 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 23 min |
| Mar 14, 2:09 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 36 min |
Nearby
Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.